CSN Login
Members Online: 8

Intercourse after chemo and radiation

Posts: 38
Joined: Mar 2013

So I am a month out and I have to say that sex is very painful even though I have been using dialators. When does the pain go away? It is terrible pain!! Any help on how to make this better?

Posts: 118
Joined: Jan 2012


A huge Kudos to you for even trying!  I couldn't even start PPT until seven months out and it was excruciating.  Each of us heals at a different rate, don't expect too much too soon.  However, for me it did get better with time.  You could ask your DR for some Lidocaine ointment, it helped me make my PPT a little more tolerable, but it was still painful.  Considering you are only a month out from treatment, you still have plenty of time to expect things to feel better.  My heart goes out to you.


Posts: 19
Joined: Apr 2013

Sorry, i don't know how to help but I can tell you that for me, it has been2 and a half years since pelvic radiation and I still can't have sex without pain both during and for 24 yours after. My pain is both vaginal and deep in the guts. Probably a case of both shortening and narrowing. I think the dilators only do so much and then it's a case of grit the teeth and let the real thing do the rest, gently....gently....slowly....slowly..., don't be is discouraged by my situation, everyone is different, just don't put too high expectations on yourself so soon out of treatment. All the best to you.

Posts: 124
Joined: Feb 2013

I know how you feel. I'm 3 months post treatment and I'm still having troubles. My boyfriend and I try weekly and it is still too painful, but each time it gets a little bit better. Hang in there!

Posts: 60
Joined: Mar 2013

Finished treatment back in January of this year, and I too, am wondering if it ever gets back to pain free.  Astroglide plus dilator in the shower nearly daily I think might be helping (Making a face here).  I also use the estrogen creme (2 x wkly) the doctor prescribed with the dilators and Astroglide when I know my husband has a long weekend coming up, then go hop in bed.  Try different positions angles of entry, etc.  At first, I have to admit "it" was a lot worse, gradually it's getting better just want to forget chemo/rad ever happened.

marknyc's picture
Posts: 6
Joined: May 2013

Is the pain due to tightness or burning?  If the latter, has anyone asked about using lidocaine cream?  Makes a big difference when I get my anal exams...

Posts: 1
Joined: Jul 2015

I think this is fairly common, I was fortunate enough to find a physical therapist that works with pelvic floor rehabilitatio which was a game changer so if that is an option please seek it out, otherwise the creams work well, i use that on the outside and the tablet (vaga-fem) on the inside.  It's all to help keep the tissue pliable.  I also take oral meds to help with sez drive, and have started to engage in a lot more sex now than ever, lube is your friend!   it's been 3 yeara sincet last treatment I would really try and find someone who works with women's health rehabilitation it's very important and they can help you!  Good luck and please do not be discouraged Time does heal a lot of things.  

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2015 © Cancer Survivors Network